Oklahoma, 2018Tornadoes and Hail in Oklahoma, May 19 to 20, 2018
May 19 to 20, 2018 · NWS TSA · 16 events in 5 counties and zones
Severe thunderstorms developed during the afternoon of the 19th along a stationary front that extended across northern Oklahoma. The storms formed over north central Oklahoma and then moved through eastern Oklahoma producing two tornadoes, damaging wind gusts, and large hail up to golfball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the afternoon of the 19th along a stationary front that extended across northern Oklahoma. The storms formed over north central Oklahoma and then moved through eastern Oklahoma producing two tornadoes, damaging wind gusts, and large hail up to golfball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 11:26 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, May 19, 11:26 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1226 PM CDT Sat May 19 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Morning convection over NE OK has mostly dissipated, with
attention turning to thunderstorm potential later this afternoon
and especially overnight. Current indications are strong to severe
storms may develop from western into north central OK as early as
21z, potentially impacting NE OK TAFS a little before 00z, with
additional more widespread storms after 06z, again with main
impacts focused on NE OK. A weak frontal boundary will push
through parts of the area by early Sunday morning with a period
of MVFR cigs likely behind it. Will also likely see MVFR
conditions with thunderstorms.
&&
.PREV DISCUSSION... /Issued 1040 AM CDT Sat May 19 2018/
DISCUSSION...
Scattered elevated convection continues in narrow zone of warm
advection this morning across northeast OK. Will continue to see
downward trend in this activity during the next few hours, with
decreasing clouds and a hot and humid afternoon. Have issued
another update to freshen up morning precip chances, afternoon POP
configuration looks okay for now as strong to severe storms
expected to develop to our west this afternoon and move into
eastern OK this evening. However, CAM solutions are trending
toward earlier development of storms into northeast OK in the
21-00z time frame.
PREV DISCUSSION... /Issued 621 AM CDT Sat May 19 2018/
DISCUSSION...
The discussion for the 12Z TAF forecast can be found below.
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
The main aviation concern will be tstorm potential tonight. The
best potential will be at the NE OK sites, where a tempo group was
added during the most favorable time window at each site. Prob30
groups were added at the other sites for the tail end of the
period with the expectation that storms will eventually make their
way to these sites thru the night. MVFR cigs are expected behind a
weak boundary in the wake of the storms at the NE OK sites late in
the period.
Lacy
PREV DISCUSSION... /Issued 349 AM CDT Sat May 19 2018/
DISCUSSION...
Main concerns for this forecast focus on storm potential for today
through the next several days. Early morning radar loops show the
large MCS across Kansas with numerous boundaries noted across
OK/TX. The main synoptic front is over north central Oklahoma,
likely reinforced with gravity waves/undular bores or thunderstorm
outflow. The dryline in the TX panhandle will also be a focus for
convection this afternoon.
For today, showers and isolated thunderstorms are possible just
about anywhere due to the divergent southwest flow at upper
levels. Will keep low pops for parts of northeast Oklahoma this
morning where isolated showers have been persistent overnight.
The main precipitation event will develop late this afternoon
into tonight. The short term guidance and global models blow up a
line of strong to severe storms between 4-7pm along the front in
Oklahoma and the TX dryline. The airmass will be capped farther
east, but the capping inversion has weakened over the past few
days given the observed soundings last night at Lamont and Norman.
Whatever develops west of here will move in tonight into the
early morning hours on Sunday. Large hail and damaging winds will
be the main severe threats tonight, in addition to training
storms, which could produce locally heavy rainfall.
Sunday will be noticeably cooler behind the front, with highs
only in the low to mid 80s. There probably will be a good amount
of remaining convective cloud cover for part of the day as well.
Monday and Tuesday will be quieter, with a building upper ridge by
Tuesday. Low chances for storms will persist through much of next
week, though the chances for widespread severe weather are low
for eastern Oklahoma/western Arkansas after tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 92 66 81 63 / 30 50 30 20
FSM 92 70 88 68 / 10 20 20 20
MLC 89 69 84 64 / 10 30 30 20
BVO 91 64 77 58 / 20 60 40 20
FYV 88 65 83 62 / 10 40 20 20
BYV 88 66 85 62 / 10 40 20 20
MKO 90 68 82 64 / 20 40 30 20
MIO 90 65 80 60 / 30 50 30 20
F10 90 68 80 63 / 20 40 40 20
HHW 89 68 86 67 / 10 20 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...14
LONG TERM....18
AVIATION.....14
Hazardous weather outlook, May 19, 12:02 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
102 PM CDT Sat May 19 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
102 PM CDT Sat May 19 2018
...ELEVATED SEVERE STORM RISK OVER PORTIONS OF NORTHEAST OKLAHOMA THIS
AFTERNOON AND EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Northwest of Interstate 44.
ONSET...After 4 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northeast Oklahoma into Extreme Northwest Arkansas.
ONSET...After 4 PM.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...This Evening.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...This Evening.
DISCUSSION...
There is an elevated risk of severe thunderstorms by late this
afternoon generally northwest of Interstate 44. Very large hail,
damaging winds and isolated tornadoes are all possible late this
afternoon and early this evening. The threat for hail and damaging
winds will continue into tonight as storms eventually spread
farther east.
Storms are expected to develop from southwest into north central
Oklahoma and southeast Kansas this afternoon. An outflow boundary
from morning storms just south of the Oklahoma-Kansas border may
locally enhance the severe weather potential as some chance for
discrete supercell development will exist late this afternoon and
evening. Storm potential will gradually spread east during the
overnight as a weak frontal boundary sinks southeast into the
region, though severe potential is expected to wane during this
time. Locally heavy rainfall is possible if storms can train over
the same areas tonight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Isolated to scattered storms remain possible mainly during the
daytime hours Sunday thru Tuesday across western Arkansas and
southeast Oklahoma. Daytime thunderstorms will be possible across
all of eastern Oklahoma and western Arkansas Wednesday through
Friday. While isolated severe storms can't be ruled out, a more
widespread organized severe event is not expected due to weak flow
aloft.
weather.gov/tulsa contains additional information.
Event by event
11 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Pawnee
- When
- May 19, 1:43 PM CST
- Where
- Pawnee County, 0.79 mi W of Ralston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.502, -96.734
Strong thunderstorm wind snapped large tree limbs and blew shingles off of roofs.
Thunderstorm Wind, Osage
- When
- May 19, 1:46 PM CST
- Where
- Osage County, 3.5 mi S of Fairfax
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.520, -96.710
Strong thunderstorm wind damaged the metal roof of a building and snapped numerous large tree limbs.
Thunderstorm Wind, Osage
- When
- May 19, 1:48 PM CST
- Where
- Osage County, 0.37 mi NW of Fairfax
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.574, -96.705
Strong thunderstorm wind damaged the roofs of businesses, damaged the high school, and blew down trees and power lines.
Thunderstorm Wind, Osage
- When
- May 19, 1:49 PM CST
- Where
- Osage County, 6.75 mi SW of Burbank
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.635, -96.811
The Oklahoma Mesonet station near Burbank measured 63 mph thunderstorm wind gusts.
Tornado, Osage
- When
- May 19, 1:59 PM CST to 2:01 PM CST
- Where
- Osage County, 3.07 mi SE of Little Chief to 3.87 mi ESE of Little Chief
- Rating
- EF0
- Path length
- 1.9 mi
- Path width
- 100 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.638, -96.592
This tornado was reported to the NWS by multiple storm chasers. It remained over open country for much of its lifecycle, but an NWS storm survey team found a barn that received some roof damage as well as trees that had large limbs snapped by this tornado. Based on this damage, maximum estimated wind in the tornado was 75 to 85 mph.
Tornado, Osage
- When
- May 19, 2:04 PM CST to 2:05 PM CST
- Where
- Osage County, 4.12 mi W of Pawhuska Arpt to 3.69 mi WNW of Pawhuska Arpt
- Rating
- EF0
- Path length
- 0.9 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.676, -96.494
This tornado was reported to the NWS by multiple storm chasers. It remained over open country for much of its lifecycle, but an NWS storm survey team found a barn that had its roof blown off and some trees that had large limbs snapped by this tornado. Based on this damage, maximum estimated wind in the tornado was 75 to 85 mph.
Thunderstorm Wind, Osage
- When
- May 19, 2:16 PM CST
- Where
- Osage County, 0.44 mi WSW of Pawhuska
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.668, -96.337
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Osage
- When
- May 19, 2:35 PM CST
- Where
- Osage County, 4 mi NE of Bigheart
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.891, -96.169
Strong thunderstorm wind was estimated to near 70 mph.
Hail, Washington
- When
- May 19, 2:40 PM CST
- Where
- Washington County, 1 mi E of Bartlesville
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.749, -95.982
Thunderstorm Wind, Washington
- When
- May 19, 2:40 PM CST
- Where
- Washington County, 0.94 mi E of Bartlesville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.749, -95.983
Strong thunderstorm wind blew down billboards.
Hail, Osage
- When
- May 19, 2:40 PM CST
- Where
- Osage County, 6.43 mi ENE of Okesa
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -96.020
Thunderstorm Wind, Washington
- When
- May 19, 2:48 PM CST
- Where
- Washington County, 4 mi W of Copan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.900, -96.002
Strong thunderstorm wind blew the awnings off several campers.
Thunderstorm Wind, Washington
- When
- May 19, 2:55 PM CST
- Where
- Washington County, 2.55 mi ENE of Copan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.910, -95.885
The Oklahoma Mesonet station near Copan measured 60 mph thunderstorm wind gusts.
Thunderstorm Wind, Nowata
- When
- May 19, 3:17 PM CST
- Where
- Nowata County, 2 mi SSE of Lenapah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.823, -95.616
Strong thunderstorm wind snapped large tree limbs.
Hail, Washington
- When
- May 19, 5:38 PM CST
- Where
- Washington County, 1.44 mi E of Bartlesville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.748, -95.974
Thunderstorm Wind, Craig
- When
- May 20, 3:59 AM CST
- Where
- Craig County, 2.15 mi SSW of Todd
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.640, -95.030
Strong thunderstorm wind blew down several large trees, snapped large tree limbs, and damaged a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$30 million · 3 in hail · 12 events
- High Surf in Florida, May 19, 20181 death · 1 event
- Damaging Wind in Texas, May 19, 20181 death · 1 event
- Flash Flooding and Hail in Missouri, May 19 to 21, 2018$87,000 · 2.5 in hail · 86 events
- Tornado and Hail in Oklahoma, May 19, 2018$55,000 · EF0 · 27 events
- Tornadoes and Damaging Winds in Missouri, May 19, 2018$40,000 · EF1 · 4 events
- Flood and Hail in Missouri, May 19 to 20, 2018$60,000 · 2.75 in hail · 17 events
- Flash Flooding and Debris Flow in Virginia, May 19 to 20, 2018$100,000 · 3 events
- Tornado in Virginia, May 19, 2018$25,000 · EF1 · 1 event
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$1,000 · 1.75 in hail · 13 events
- Flooding in Virginia, May 19 to 20, 201810 events
- Flooding in North Carolina, May 19, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757207, 757208, 757209, 757210, 748001, 748002, 757211, 757212, 757213, 757214, 757215, 757216, 757217, 757218, 757219, 757220.